How can metabolic seizure be treated?
Q: I am a 37 years old man who fell unconscious for 16 hours about 10 months back. The doctor diagnosed it as metabolic seizure i.e. hepatic encephalopathy. My MRI and EEG report showed no deviations. But in my blood, ammonia was high i.e. 300. I never had fits or epilepsy before that. I do not drink alcohol or smoke. The doctor suggested Epsilon 300, Livoluck (lactolose), Itcan 50, Pentacid-IT, which I am using for the last six months. For how long do I need to take these medicines? What are their side effects? What type of precautions should I take? Please advise.
A:Hepatic (liver) encephalopathy (disorder of brain function) is a manifestation of severe liver impairment. Blood ammonia level is an important test of hepatic encephalopathy. The normal upper range is 45mcg/dL. You have not given any history of alcohol abuse or liver disorders in the past; hence it is not clear as to why you have suffered from severe liver disorder. Epsilon (phenytoin) is being given to control seizures. Lactulose (sold as Duphalac, Osmowin, Livoluck etc.) is given to reduce blood ammonia level. Itcan (itopride) is meant for constipation and sometimes for acidity caused by reflux. Pantocid IT (pantoprazole + itopride) is not appropriate in your case for two reasons: it contains pantoprazole, which is contraindicated (not permitted at all) in severe liver disease (it may worsen the problem) and secondly it also contains itopride, which is already being consumed as Itcan. Thus this drug is being taken twice. You will need to avoid any product that can lead to liver impairment such as fats, alcohol, certain medicines such as paracetamol (Crocin), and NSAIDs painkillers.